Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Amarillo, TX

June 2, 2024Wheeler County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 2, 2024, 8:14 AM CDT for Wheeler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 8:14 AM CDT (13:14 UTC)
Expired
Jun 2, 2024, 11:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2524 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS54 KAMA 021314
FFWAMA
TXC483-021630-
/O.NEW.KAMA.FF.W.0004.240602T1314Z-240602T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
814 AM CDT Sun Jun 2 2024

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southern Wheeler County in the panhandle of Texas...

* Until 1130 AM CDT.

* At 814 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shamrock, Lela and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3531 10011 3521 10012 3519 10018 3518 10029
      3518 10034 3518 10038 3518 10044 3518 10047
      3526 10049 3536 10045 3537 10028 3536 10019

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Ward
1 follow-up statement
949 
WGUS74 KAMA 021626
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
1126 AM CDT Sun Jun 2 2024

TXC483-021636-
/O.EXP.KAMA.FF.W.0004.000000T0000Z-240602T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheeler TX-
1126 AM CDT Sun Jun 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT THIS MORNING FOR 
SOUTHERN WHEELER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3531 10011 3521 10012 3519 10018 3518 10029
      3518 10034 3518 10038 3518 10044 3518 10047
      3526 10049 3536 10045 3537 10028 3536 10019

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:41 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 2, 6:41 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
641 AM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday night)
Issued at 417 AM CDT Sun Jun 2 2024

It appears one more day of thunderstorm development is in the
offing for the OK and TX Panhandles. Quasi-zonal flow will prevail
today and tonight with another weak upper level shortwave trof
embedded in the overall flow pattern expected to track across the
southern high plains later this afternoon and evening. A surface
dryline is not likely to make much eastward progress today, perhaps
migrating into the far western zones from eastern New Mexico by
mid to late afternoon. After morning showers and thunderstorms
exits the eastern zones or dissipates altogether and low cloud
cover erodes, strong daytime heating should commence. Plenty of
moisture will remain in place. The combination of an unstable
atmosphere and steep lapse rates resulting from anticipated
daytime heating should assist in the development of showers and
thunderstorms just east of the dryline later this afternoon, with
the precipitation moving eastward through the evening hours. Given
favorable parameters, some storms will have the potential to
become severe, with large hail and damaging winds the primary
hazards. In addition, an isolated tornado cannot be ruled out
since some shear will be present. The threat for thunderstorms
will diminish late tonight with the loss of daytime heating and
the axis of the minor upper level shortwave trof having moved east
of the region.

There is a very low probability of isolated thunderstorms late
Monday afternoon and evening across the far eastern zones near the
OK state line. However, the atmosphere may prove to be more hostile
as heights and mid level temperatures rise some, introducing some
idea of a mid level capping inversion. Due to uncertainty and low
confidence whether or not any showers or storms will develop in
the far eastern sections, have kept pops below mentionable at
this time. Otherwise, dry weather is anticipated across the region
Monday and Monday night.

02

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 417 AM CDT Sun Jun 2 2024

For Tuesday through Thursday, generally dry weather is foreseen as
heights rise further. It appears the warmest day of the extended
forecast periods will likely be on Tuesday afternoon, with high
temperatures near or possibly exceeding 100 degrees across mainly
parts of the southern Texas Panhandle, including Palo Duro Canyon
State Park where highs may approach Heat Advisory criteria of 105
degrees. The threat for showers and thunderstorms may return to
the region Thursday night through Saturday as medium range
deterministic models and corresponding ensembles hint that some
semblance of northwest flow aloft may develop. NBM temperatures
and pops are reasonable based on the overall progged synoptic
pattern and were included in all periods of the long term forecast.

02

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Sun Jun 2 2024

For the 12Z TAFs, areas of MVFR to IFR cigs and patchy BR are
expected to erode around late this morning, and this is reflected
in the TAF at each site. It is possible additional showers and
thunderstorms may develop later this afternoon and evening across
parts of the OK and TX Panhandles. However, if storms were to
develop, coverage may end up more isolated in nature, which lends
to low forecaster confidence and precludes mentioning thunderstorms
at any of the terminal sites for this issuance.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                92  63  95  61 /  20  20   0   0
Beaver OK                  93  64  93  63 /  20  30  10  10
Boise City OK              94  56  92  58 /  20  10  10   0
Borger TX                  96  66  98  64 /  20  30  10   0
Boys Ranch TX              97  62  98  60 /  20  10   0   0
Canyon TX                  92  62  95  58 /  20  20   0   0
Clarendon TX               88  63  93  62 /  20  40  10  10
Dalhart TX                 94  56  94  55 /  20  10  10   0
Guymon OK                  94  60  93  59 /  20  20  10   0
Hereford TX                95  61  98  59 /  20  10   0   0
Lipscomb TX                91  65  94  64 /  20  30  10  10
Pampa TX                   90  64  95  63 /  20  30  10  10
Shamrock TX                89  64  93  62 /  20  40  10  10
Wellington TX              89  65  96  64 /  20  40  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...02
LONG TERM....02
AVIATION...02
Hazardous weather outlook, Jun 2, 4:07 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 AM CDT Sun Jun 2 2024

OKZ001>003-TXZ001>020-317-022100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop across the area today into
this evening. Some storms may become severe, with large hail and
damaging winds the primary hazards. In addition, an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Thursday night through Saturday across
the Oklahoma and Texas Panhandles. A few storms may become
severe, with large hail and damaging winds the primary hazards.

High temperatures may approach 105 degrees at the Palo Duro Canyon
State Park on Tuesday afternoon, and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed later this afternoon and
evening.

02

In the hours before

Special weather statement, Jun 2, 3:57 AM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
357 AM CDT Sun Jun 2 2024

TXZ009-020930-
Roberts TX-
357 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ROBERTS COUNTY THROUGH
430 AM CDT...

At 356 AM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Lora, or 19 miles northwest of Miami, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Roberts
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 10109 3606 10109 3606 10054 3579 10054
TIME...MOT...LOC 0856Z 273DEG 20KT 3594 10080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jun 2, 6:02 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 AM CDT Sun Jun 2 2024

TXZ015-021130-
Wheeler TX-
602 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHEELER COUNTY THROUGH
630 AM CDT...

At 602 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Twitty, or 8 miles northwest of Shamrock, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheeler, Twitty, and Lela.

This includes Interstate 40 between mile markers 148 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 10028 3522 10052 3546 10041 3545 10003
TIME...MOT...LOC 1102Z 221DEG 14KT 3533 10031

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 2, 6:58 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
658 AM CDT Sun Jun 2 2024

TXZ009-014-021245-
Gray TX-Roberts TX-
658 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GRAY AND SOUTH CENTRAL
ROBERTS COUNTIES THROUGH 745 AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Lefors, or 9 miles east of Pampa, moving south at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pampa, Lefors, and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3533 10098 3565 10098 3567 10068 3539 10054
      3534 10054
TIME...MOT...LOC 1158Z 350DEG 14KT 3553 10080

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Muscha
Local storm report, Jun 2, 7:11 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Amarillo TX
711 AM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Tstm Wnd Gst     1 WSW Guymon            36.68N 101.51W
06/01/2024  M61 MPH          Texas              OK   ASOS

0856 PM     Hail             1 NE Guymon             36.70N 101.47W
06/01/2024  M1.00 Inch       Texas              OK   Emergency Mngr

            Hail size ranging from dime to quarters at
            the time of the report.

1055 PM     Hail             7 NNE Gruver            36.34N 101.35W
06/01/2024  E1.00 Inch       Hansford           TX   Emergency Mngr

            Timing was adjusted by radar due to call
            being after leaving the area of the storm.

1130 PM     Hail             Spearman                36.20N 101.19W
06/01/2024  E1.00 Inch       Hansford           TX   Public

            Report came from social media.

&&
Special weather statement, Jun 2, 7:13 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
713 AM CDT Sun Jun 2 2024

TXZ015-020-021300-
Wheeler TX-Collingsworth TX-
713 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHEELER AND NORTHERN
COLLINGSWORTH COUNTIES THROUGH 800 AM CDT...

At 713 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shamrock, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shamrock, Twitty, and Lela.

This includes Interstate 40 between mile markers 147 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 10053 3535 10052 3536 10000 3508 10000
TIME...MOT...LOC 1213Z 267DEG 10KT 3524 10018

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jun 2, 7:55 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
755 AM CDT Sun Jun 2 2024

TXZ014-015-019-020-021400-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
755 AM CDT Sun Jun 2 2024

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT WHEELER...SOUTHERN
GRAY... NORTHEASTERN COLLINGSWORTH AND NORTHEASTERN DONLEY COUNTIES
THROUGH 900 AM CDT...

At 755 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles northeast of Shamrock, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellington, Shamrock, Wheeler, Mclean, Dodson, Lutie, Lake Mcclellan,
Twitty, Lela, Alanreed, Samnorwood, and Kellerville.

This includes Interstate 40 between mile markers 125 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10023 3510 10032 3513 10089 3533 10097
      3553 10061 3547 10000 3475 10000
TIME...MOT...LOC 1255Z 243DEG 25KT 3526 10018

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:39 PM CDTSevere Thunderstorm WarningAMAHansford66 min
Jun 1, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree, Sherman62 min
Jun 1, 9:40 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman65 min
Jun 1, 10:14 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree61 min
Jun 1, 10:43 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman47 min
Jun 1, 10:54 PM CDTAreal Flood AdvisoryAMAHansford, Ochiltree116 min
Jun 1, 11:24 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree51 min
Jun 1, 11:30 PM CDTSpecial Weather StatementAMALipscomb45 min
Jun 1, 11:51 PM CDTSpecial Weather StatementAMAOchiltree39 min
Jun 2, 12:14 AM CDTSpecial Weather StatementAMAOchiltree31 min
Jun 2, 3:57 AM CDTSpecial Weather StatementAMARoberts33 min
Jun 2, 4:30 AM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts45 min
Jun 2, 5:14 AM CDTSevere Thunderstorm WarningAMAGray, Roberts46 min
Jun 2, 5:56 AM CDTSevere Thunderstorm Warning Considerable damage threatAMAGray, Roberts64 min
Jun 2, 6:02 AM CDTSpecial Weather StatementAMAWheeler28 min
Jun 2, 6:17 AM CDTSevere Thunderstorm WarningAMAWheeler58 min
Jun 2, 6:27 AM CDTAreal Flood AdvisoryAMAGray, Roberts3 hr
Jun 2, 6:58 AM CDTSpecial Weather StatementAMAGray47 min
Jun 2, 7:13 AM CDTSpecial Weather StatementAMAWheeler47 min
Jun 2, 7:19 AM CDTAreal Flood AdvisoryAMAWheeler3 hr
Jun 2, 7:21 AM CDTSevere Thunderstorm Warning Considerable damage threatAMAGray, Wheeler39 min
Jun 2, 7:55 AM CDTSpecial Weather StatementAMACollingsworth, Gray, Wheeler65 min
Jun 2, 10:16 AM CDTRiver Flood WarningAMAWheeler7 hr
Jun 2, 4:34 PM CDTSpecial Weather StatementAMAHartley41 min
Jun 2, 5:39 PM CDTSpecial Weather StatementAMAPotter36 min
Jun 2, 5:43 PM CDTSpecial Weather StatementAMAHutchinson47 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningAMAPotter, Randall53 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore68 min
Jun 2, 5:55 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Jun 2, 6:02 PM CDTSevere Thunderstorm WarningAMAPotter, Randall58 min
Jun 2, 6:14 PM CDTSevere Thunderstorm WarningAMACarson, Moore, Potter46 min
Jun 2, 6:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Gray, Potter, Randall66 min
Jun 2, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Hutchinson, Moore, Roberts65 min
Jun 2, 6:57 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall63 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.